Iatrogenic Cushing’s Syndrome Caused by Interaction of Antiretroviral Drugs and Inhaled Steroids.
DK Sennik (ST5 Diabetes and Endocrinology), J Mogford (FY2), D Acharya (Consultant Respiratory Physician), K Foster (Consultant Diabetes and Endocrinology) and S Zachariah (Consultant Diabetes and Endocrinology). Surrey and Sussex NHS Trust.
We present the case of a 44 year old gentleman who presented with a two year history of weight gain, easy bruising, proximal muscle weakness and abdominal striae. His past medical history included asthma since childhood, treated with ventolin and flixotide inhalers. He had also been diagnosed with human immunodeficiency virus (HIV) six years ago and had been commenced on antiretroviral treatment, including ritonavir, three years ago. The clinical signs were consistent with Cushing’s syndrome. Investigations showed a 9am cortisol of <50 nmol/l with normal full blood count, urea and electrolytes and thyroid function. ACTH level was 0.5 pmol/l.
Iatrogenic Cushing’s syndrome caused by an interaction of ritonavir and inhaled steroids was diagnosed. Ritonavir is a potent inhibitor of the cytochrome P450 3A4 enzyme system. Its use allows for lower doses and decreased frequency of administration of other protease inhibitors. It does, however, also inhibit the metabolism of steroids and therefore exogenous steroids can become present systemically in supra-physiological doses. This can cause clinical Cushing’s syndrome with adrenal suppression. In our patient, discontinuation of the flixotide was covered with oral steroids to avoid acute adrenal insufficiency. Careful liaison with the respiratory physicians was required to manage this transition and institute a less potent steroid inhaler. Despite a slow weaning course of oral steroids the patient felt unwell with postural dizziness. This case highlights the importance of considering drug interactions with steroid use and the management challenges which may result.